Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Green Bay, WI

September 20, 2018Oconto County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 20, 2018, 11:41 PM CDT for Oconto County, Shawano County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 11:41 PM CDT (04:41 UTC)
Expired
Sep 21, 2018, 12:15 AM CDT
In force
34 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Oconto County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 39 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

249 
WUUS53 KGRB 210441
SVRGRB
WIC083-115-210515-
/O.NEW.KGRB.SV.W.0067.180921T0441Z-180921T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1141 PM CDT THU SEP 20 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  South central Oconto County in northeastern Wisconsin...
  East central Shawano County in northeastern Wisconsin...

* Until 1215 AM CDT.

* At 1141 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Gillett, or 9 miles east of Shawano, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gillett, Oconto Falls, Abrams, Bonduel, Morgan, Cecil, Green
  Valley, Pulcifer, Advance and Shawano Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4474 8851 4481 8853 4494 8817 4477 8805
TIME...MOT...LOC 0441Z 255DEG 55KT 4480 8839 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Cooley
2 follow-up statements
210 
WWUS53 KGRB 210457
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1157 PM CDT THU SEP 20 2018

WIC083-115-210515-
/O.CON.KGRB.SV.W.0067.000000T0000Z-180921T0515Z/
Oconto WI-Shawano WI-
1157 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTH CENTRAL OCONTO AND EAST CENTRAL SHAWANO COUNTIES...

At 1151 PM CDT, a severe thunderstorm was located 7 miles southeast
of Gillett, or 20 miles east of Shawano, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gillett, Oconto Falls, Abrams, Morgan, Green Valley, Pulcifer and
Advance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4475 8836 4485 8839 4494 8817 4477 8805
TIME...MOT...LOC 0451Z 255DEG 55KT 4484 8818 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Cooley
726 
WWUS53 KGRB 210506
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1206 AM CDT FRI SEP 21 2018

WIC083-115-210516-
/O.EXP.KGRB.SV.W.0067.000000T0000Z-180921T0515Z/
Oconto WI-Shawano WI-
1206 AM CDT FRI SEP 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OCONTO AND EAST
CENTRAL SHAWANO COUNTIES WILL EXPIRE AT 1215 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4475 8836 4485 8839 4494 8817 4477 8805
TIME...MOT...LOC 0506Z 255DEG 55KT 4489 8790 

$$

Cooley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 11:23 PM CDT, 18 minutes earlier.

Area forecast discussion, Sep 20, 11:23 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1123 PM CDT Thu Sep 20 2018

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 1119 PM CDT Thu Sep 20 2018

The air mass across the forecast area seems to be just a little
too stable to allow the storms to bring damaging gusts down to the
surface. There could still be some isolated strong gusts as the
storms head east to the lakeshore, but the overall severe threat
has diminished.

UPDATE
Issued at 934 PM CDT Thu Sep 20 2018

Have coordinated with SPC and arrived at a plan for handling the
rest of the evening. A low-end QLCS tornado threat still exists
in the current tornado watch area, so will maintain that until the
storms move through those counties. However, conditions
downstream are less favorable for QLCS tornadoes, so will opt NOT
to expand the tornado watch any further east. While there will
certainly be a damaging wind threat further downstream, the threat
does not appear high enough to warrant issuing a whole new Severe
Thunderstorm Watch. So we will continue to handle with statements
and warnings as needed, but do not plan to issue a downstream
watch.

UPDATE
Issued at 844 PM CDT Thu Sep 20 2018

The line of storms is now approaching the forecast area. The
overall intensity has weakened a little, and radar velocity
signatures no longer displayed strong mesovorticies. Shear is
still strong (and increasing), but limited destabilization ahead
of the line is probably responsible for the weakening.

Still expect the line to pose a wind threat as it moves into the
area, though the tornado threat has diminished considerably.

UPDATE
Issued at 558 PM CDT Thu Sep 20 2018

Showers and thunderstorms will continue across the north this
evening, but much of the rest of the forecast area will be rain
free for a time except for maybe some drizzle.

The main concern is the severe potential tonight. The warm front
is lifting north and clouds will decrease at least across the far
southern part of the area, but it's too late to get
destabilization by insolation. However, strong and fairly deep
southerly flow in the warm sector will advect the warm and
unstable air mass into at least the southern/southwest part of the
area. Given the strong shear profiles in place, expected further
strengthening of the LLJ, and the squall line forming across
southern Minnesota and Iowa, a damaging wind threat is likely to
evolve across much of the forecast area. The timing on the models
may be a little slow. Current expectations are for the squall
line/wind threat to reach the west around 02-03Z, and exit the
east 07-09z. Even areas farther north into the forecast area that
don't cleanly get into the warm sector will be at risk of getting
damaging wind gusts as 50-65kt winds at 850 mb could be dragged
down by the heavy rain.

The potential for QLCS tornadoes may also exist as 0-3km shear
will be high, though it remains to be seen if the low-levels
destabilize sufficiently.

Also anticipate a period of fairly strong synoptic winds in the
low-level subsidence immediately behind the cold front.
&&

.SHORT TERM...Tonight and Friday
Issued at 240 PM CDT Thu Sep 20 2018

A warm front continues to struggle making much headway north this
afternoon as it currently resides over far southern Wisconsin.
Showers and thunderstorms will continue across the cwa with
continued isentropic lift overrunning the warm front. Storms that
form late this afternoon and early this evening ahead of the cold
front could contain damaging winds given the increased low level
jet, however large hail and isolated tornadoes will also be
possible given the curved hodographs in the low levels.

Later this evening and into tonight, additional showers and
thunderstorms are possible as a cold front sweeps through the
western Great Lakes region. Storms tonight will likely form a line
as they move through the region from about 04Z to 08Z. These
storms could produce damaging winds with large hail and isolated
tornadoes a secondary threat given the high amount of MUCAPE of
1000 to 2000 J/kg with bulk shear values of 50 to 60 knots.
However hi- res models weaken the line as it tracks through the
area as instability wanes with the loss of daytime heating. The
best chance for strong to severe storms will be across the western
cwa during the evening hours before where the instability will be
maximized.

In addition to the severe threat, heavy rainfall of 1 to 2 inches
will be possible, especially across northern and central Wisconsin
tonight. Given most of the region hasn't had much in the way of
rainfall the last two weeks and areas to the north are mainly in
sandy soil flash flooding is not expected to be a high threat. The
main areas at risk would be Brown County and the Lake Winnebago
basin, however these areas are not expected to receive as much
rain as the north.

High pressure will then build in behind the departing cold front
on Friday. However clouds will linger across the western Great
Lakes with showers expected at times across the north with
assistance from the cool air moving over the warm waters of Lake
Superior. Friday will be a rather cool and windy day as 850 mb
temperatures plummet to around zero across northern Wisconsin with
a tight pressure gradient causing west to northwest winds to gust
to 30 to 40 mph. Cold air will continue to stream in throughout
the day on Friday with temperatures expected to stay steady or
slowly fall during the day with mid to upper 50s across the north
and lower to middle 60s across the south and east.

.LONG TERM...Friday Night Through Thursday
Issued at 240 PM CDT Thu Sep 20 2018

Focus for the long term forecast continues to be the frost
potential for Friday night into Saturday morning, and the
upcoming storm systems expected for the area.

Friday night into Saturday will be a much cooler night. With very
light winds and mostly clear skies, low temperatures will drop
into the 30s, opening up the possibility to see frost in the
typical cool spots in the region. Frost chances still appear
isolated at this time.

High pressure conditions will follow for the weekend, with return
flow bringing temperatures closer to normal for the period, and
ending frost chances for the remainder of the extended. The next
upper level trough arrives Monday, bringing in a weak cold front Monday
night and the next chance to see rain in the region. Drier
conditions return Wednesday before another chance for rain arrives
Thursday.

Temperatures will be below normal Friday night, a few degrees
below Saturday afternoon, and then within a few degrees of normal
through the rest of the extended.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1119 PM CDT Thu Sep 20 2018

The arrival of the squall line and the warm front has allowed the
IFR/LIFR conditions to shift northeast of the area. Strong LLWS
will continue overnight with the LLJ overhead. Widespread MVFR
ceilings (and IFR in the north) are still expected tomorrow in
the wake of the cyclone crossing the region tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Skowronski
Hazardous weather outlook, Sep 20, 11:40 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1140 PM CDT Thu Sep 20 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1140 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated strong wind gusts are possible in eastern Wisconsin until
about 100 am as a line of thunderstorms sweeps through the area.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Frost is possible over northern and parts of central Wisconsin
Friday night into early Saturday morning.

There is a chance for thunderstorms Monday night and Tuesday but
their severe potential is unclear at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Reports of heavy
rainfall or flooding would be greatly appreciated.

LMZ521-522-541>543-211100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1140 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Southwest winds with gale force gusts are likely late tonight.
Thunderstorms are also possible tonight, posing a hazard to
mariners.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Southwest winds will become northwest on Friday with gale force
gusts likely until evening.

Thunderstorms are possible again Monday night and Tuesday, posing
a hazard to mariners.

Skowronski

In the hours before

Local storm report, Sep 20, 10:35 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1035 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     MILLADORE               44.59N 89.86W
09/20/2018  E35 MPH          WOOD               WI   AMATEUR RADIO

            ESTIMATED WIND OF 30 TO 35 MPH.

1025 PM     HAIL             MILLADORE               44.59N 89.86W
09/20/2018  M0.50 INCH       WOOD               WI   AMATEUR RADIO

            DIME SIZED HAIL.

&&

KLB
Local storm report, Sep 20, 10:40 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     WAUSAU                  44.96N 89.63W
09/20/2018  M51.00 MPH       MARATHON           WI   ASOS

            THUNDERSTORM WIND GUST TO 51 MPH.

1032 PM     TSTM WND GST     WISCONSIN RAPIDS        44.40N 89.84W
09/20/2018  M47.00 MPH       WOOD               WI   AWOS

            THUNDERSTORM WIND GUST TO 47 MPH.

&&

MG
Special weather statement, Sep 20, 10:54 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1054 PM CDT THU SEP 20 2018

WIZ011-013-019>021-031-036>038-045-048-073-074-210500-
Waupaca WI-Southern Marinette County WI-Langlade WI-Outagamie WI-
Winnebago WI-Portage WI-Northern Marinette County WI-
Southern Oconto County WI-Shawano WI-Northern Oconto County WI-
Waushara WI-Forest WI-Menominee WI-
1054 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PORTAGE...SOUTHEASTERN
FOREST...SOUTHERN MARINETTE...NORTHWESTERN WINNEBAGO...MENOMINEE...
WAUSHARA...WAUPACA...OCONTO...WESTERN OUTAGAMIE...SOUTHEASTERN
LANGLADE AND SHAWANO COUNTIES UNTIL MIDNIGHT CDT...

At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carter to 7 miles northwest of Plainfield.
Movement was east at 55 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Stevens Point, Shawano, Waupaca, Wautoma, New London, Berlin,
Clintonville, Redgranite, Gillett and Wittenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.

LAT...LON 4399 8960 4424 8960 4425 8971 4468 8937
      4468 8923 4486 8922 4546 8874 4546 8783
      4399 8886
TIME...MOT...LOC 0353Z 257DEG 42KT 4543 8867 4428 8959

Cooley
Local storm report, Sep 20, 11:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1108 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST WESTON                  44.90N 89.57W
09/20/2018  M50.00 MPH       MARATHON           WI   AMATEUR RADIO

            THUNDERSTORM GUST AT SCHOFIELD AVENUE AND ALDERSON
            AVENUE.

1000 PM     TSTM WND GST     WAUSAU                  44.96N 89.63W
09/20/2018  E50.00 MPH       MARATHON           WI   AMATEUR RADIO

            THUNDERSTORM GUST AT SYLVAN ROAD AND HORSESHOE SPRING
            ROAD IN WAUSAU.

&&

MG
Local storm report, Sep 20, 11:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1111 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     ANTIGO                  45.15N 89.15W
09/20/2018                   LANGLADE           WI   LAW ENFORCEMENT

            SOME TREES AND POWER LINES DOWN. TIME ESTIMATED BY RADAR.

&&

KLB
Local storm report, Sep 20, 11:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1118 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     4 N IOLA                44.56N 89.11W
09/20/2018  M50 MPH          WAUPACA            WI   PUBLIC

            REPORTED NORTH OF IOLA NEAR HWY 49. REPORT VIA SOCIAL
            MEDIA.

&&

KLB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:57 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood48 min
Sep 20, 9:29 PM CDTSpecial Weather StatementGRBLanglade, Lincoln, Oneida46 min
Sep 20, 9:42 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon48 min
Sep 20, 10:09 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood51 min
Sep 20, 10:18 PM CDTSpecial Weather StatementGRBLanglade, Menominee, Shawano57 min
Sep 20, 10:54 PM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto, Portage, Shawano, Waupaca and 1 more66 min
Sep 21, 3:55 AM CDTWind AdvisoryGRBDoor15 hr
Sep 21, 2:34 PM CDTFrost AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 7 more17 hr
Sep 21, 3:19 PM CDTSmall Craft AdvisoryGRB8 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.